Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 17, NWS Flagstaff, AZ

September 7, 2014Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 7, 2014, 2:07 PM MST for Yavapai County, Arizona. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2014, 2:07 PM MST (21:07 UTC)
Expired
Sep 7, 2014, 4:00 PM MST
In force
113 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 115 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WGUS55 KFGZ 072107
FFWFGZ
AZC025-072300-
/O.NEW.KFGZ.FF.W.0017.140907T2107Z-140907T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
207 PM MST SUN SEP 7 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF PRESCOTT...

* UNTIL 400 PM MST

* AT 200 PM MST...NATIONAL WEATHER SERVICE FLAGSTAFF DOPPLER RADAR 
INDICATED VERY HEAVY RAINFALL CONTINUING OVER THE PRESCOTT AREA. LAW 
ENFORCEMENT IN PRESCOTT REPORTS STREET FLOODING AND RISING LEVELS IN 
AREA CREEKS...INCLUDING GRANITE CREEK. RAINFALL ACCUMULATIONS OF 1 TO
NEAR 2 INCHES HAVE ALREADY BEEN REPORTED...WITH AN ADDITIONAL 1 TO 2 
INCHES POSSIBLE AS STORMS RE-DEVELOP OVER THE AREA.

THIS WARNING REPLACES THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT 
WAS PREVIOUSLY ISSUED FOR THE AREA. PLEASE USE CAUTION IF TRAVELING 
AROUND PRESCOTT THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3454 11251 3462 11250 3466 11242 3463 11236
      3453 11238 3451 11248

$$
2 follow-up statements
945 
WGUS75 KFGZ 072212
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
312 PM MST SUN SEP 7 2014

AZC025-072300-
/O.CON.KFGZ.FF.W.0017.000000T0000Z-140907T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
312 PM MST SUN SEP 7 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR
CENTRAL YAVAPAI COUNTY...

AT 308 PM MST...NATIONAL WEATHER SERVICE FLAGSTAFF DOPPLER RADAR 
INDICATED THAT RAINFALL HAS ENDED IN THE PRESCOTT AREA. RIVER GAGES 
ON GRANITE CREEK ARE CURRENTLY SHOWING VERY HIGH WATER LEVELS AND 
OTHER AREA CREEKS AND STREAMS ARE LIKELY RUNNING HIGH AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3454 11251 3462 11250 3466 11242 3463 11236
      3453 11238 3451 11248

$$
256 
WGUS75 KFGZ 072258
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
358 PM MST SUN SEP 7 2014

AZC025-072303-
/O.EXP.KFGZ.FF.W.0017.000000T0000Z-140907T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
358 PM MST SUN SEP 7 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MST FOR CENTRAL
YAVAPAI COUNTY...

RAIN HAS ENDED ACROSS THE PRESCOTT AREA...AND FLOW ON NEARBY STREAMS 
AND CREEKS WILL CONTINUE TO RAPIDLY RECEDE OVER THE NEXT COUPLE 
HOURS. 

LAT...LON 3454 11251 3462 11250 3466 11242 3463 11236
      3453 11238 3451 11248

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 9:40 AM MST, 4 hours 27 minutes earlier.

Area forecast discussion, Sep 7, 9:40 AM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST SUN SEP 07 2014

.SYNOPSIS...DEEP TROPICAL MOISTURE WILL MOVE ACROSS THE REGION
THROUGH TUESDAY...BRINGING WIDESPREAD MODERATE TO LOCALLY HEAVY
RAINFALL. DRIER WEATHER SHOULD RETURN WEDNESDAY OR THURSDAY.

&&

.DISCUSSION...THE PLUME OF HIGH PW VALUES HAS ENTERED THE LOWER
COLORADO RIVER VALLEY THIS MORNING. MOISTURE HAS INCREASED OVER
SOUTHERN AND CENTRAL ARIZONA...THE EAST-CENTRAL AND NORTHEASTERN
ZONES ARE STILL A BIT DRIER. STREAMLINE ANALYSIS INDICATES SOUTHERLY
OR SOUTHEASTERLY FLOW TODAY...WHICH WILL KEEP PW ADVECTION LIMITED
TO THE WESTERN PORTIONS OF ARIZONA FOR TODAY. THE AIRMASS WE HAVE
TODAY WILL NOT CHANGE VERY MUCH...EXCEPT OVER THE FAR SOUTHWESTERN
ZONES. A FAIR AMOUNT OF SC/CU HAS ALREADY DEVELOPED TODAY...WHICH
WILL SUPPRESS CONVECTION HERE AND THERE...BUT THERE APPEARS TO BE
ENOUGH BREAKS TO GET SOME HEATING GOING.

TODAY WILL BE CHARACTERIZED BY INCREASING CONVECTION WITH AREAS OF
HEAVY RAINFALL. SOME LARGER PATCHES OF SC/CU/TCU WILL ALSO FORM WITH
LIGHTER PRECIPITATION ASSOCIATED WITH IT. BY TONIGHT...STREAMLINES
BEGIN TO TURN MORE SOUTHERLY AND THEN SOUTH-SOUTHWESTERLY BY MONDAY.
THIS IS WHEN THE PW PLUME ADVECTS INTO ARIZONA AND WE SHOULD SEE THE
HIGHEST VALUES. THE PROBLEM IS THAT MCS ACTIVITY LATER TODAY AND
TONIGHT TO OUR SOUTH...ALONG WITH LOWERING CLOUD DECKS/CONVECTIVE
TEMPERATURES WILL LIKELY PRODUCE VERY THICK CLOUD COVER TOMORROW.
THIS WILL LIMIT CONVECTIVE POTENTIAL...BUT MOST AREAS SHOULD SEE AT
LEAST SOME STRATIFORM RAIN.

BY MONDAY NIGHT AND TUESDAY...A S/WV ENTERING THE GREAT BASIN WILL
INTRODUCE SOME DRYING...BUT ALSO COLDER TEMPERATURES ALOFT...A BIT
OF SHEAR AND STRONGER FLOW. MCS ACTIVITY MAY MOVE NORTHWARD MONDAY
NIGHT AND TUESDAY AS A RESULT...ALONG WITH AN INCREASING POTENTIAL
FOR ISOLATED SUPERCELLS.

HEADING INTO WEDNESDAY AND THURSDAY...MID-LEVEL DRYING WILL BE MORE
PRONOUNCED...BUT ISOLATED CONVECTION CANNOT BE RULED OUT. THIS WILL
ESPECIALLY BE THE CASE OVER THE SOUTHERN ZONES...WHERE THE MOISTURE
VALUES WILL BE HIGHER. LONGER RANGE GUIDANCE ALSO INDICATED THAT THE
MOISTURE POOL WILL NOT RETREAT TOO FAR TO THE SOUTH AND ANY RETURN
FLOW FROM THE SOUTH LATER THIS WEEK OR NEXT WEEKEND MAY BRING
CONVECTIVE ACTIVITY BACK INTO THE AREA.

GRIDS LOOK GOOD THIS MORNING...NO UPDATES PLANNED.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED TO NUMEROUS SHRA/TSRA
DEVELOPING WITH WIDESPREAD CEILINGS LOWERING TO NEAR 12 KFT MSL.
AREAS MVFR/LOCAL IFR WITH STRONGER STORMS. SHOWERS AND STORMS ARE
FORECAST TO STAY FAIRLY ACTIVE OVERNIGHT. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........PETERSON
AVIATION.......MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 7, 9:45 AM MST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST SUN SEP 07 2014

AZZ004>018-037>040-081100-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
945 AM MST SUN SEP 07 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY

ISOLATED SHOWERS AND THUNDERSTORMS WEST OF FLAGSTAFF THIS MORNING
WITH GIVE WAY TO MORE WIDESPREAD ACTIVITY BY EARLY AFTERNOON. THE
MOST ACTIVITY WILL BE ALONG THE MOGOLLON RIM AND GENERALLY WEST OF
THE I-17 CORRIDOR. AREAS TO THE EAST AND NORTHEAST WILL SEE MAINLY
SCATTERED COVERAGE. SOME STORMS TODAY WILL PRODUCE HEAVY RAINFALL
AND LOCALIZED FLOODING...ESPECIALLY WEST AND SOUTHWEST OF FLAGSTAFF.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT A DECREASE IN ACTIVITY TONIGHT NORTHEAST OF FLAGSTAFF TOWARD
THE FOUR CORNERS. SHOWERS AND THUNDERSTORMS ARE LIKELY TO REMAIN
ACTIVE SOUTH AND WEST OF FLAGSTAFF.

MONDAY THROUGH TUESDAY...VERY HIGH AMOUNTS OF TROPICAL MOISTURE
SHOULD BRING NUMEROUS AND WIDESPREAD SHOWERS AND THUNDERSTORMS TO
MUCH OF THE AREA. DUE TO THE DURATION OF THIS EVENT...SOME AREAS MAY
EVENTUALLY EXPERIENCE SOME FLOODING...AS RAINFALL TOTALS RANGE FROM
1 TO 4 INCHES. THE GREATEST RAINFALL AMOUNTS ARE EXPECTED WEST OF A
LINE FROM PAGE TO PAYSON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 9:52 PM MSTAreal Flood AdvisoryFGZYavapai113 min
Sep 7, 12:13 PM MSTAreal Flood AdvisoryFGZYavapai2 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.